Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 24, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 21, 2018, 9:41 AM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 79 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2018, 9:41 AM MST (16:41 UTC)
- Expired
- Jul 21, 2018, 11:00 AM MST
- In force
- 79 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 55 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 10:25 AM MST | TSTM WND DMG | Echo Bay, NV | LAKE MEAD DISPATCH REPORTED ECHO BAY COURTESY DOCK WAS DAMAGED DUE TO STORMS. |
| Jul 21, 10:30 AM MST | TSTM WND DMG | 8 Nw Temple Bar, AZ | LAKE MEAD DISPATCH COVERS BOTH LAKE MEAD AND LAKE MOHAVE. THEY REPORTED 20 SWAMPED BOATS BETWEEN THE TWO LAKES BETWEEN 9AM AND 12PM. |
| Jul 21, 10:30 AM MST | TSTM WND DMG | 8 Nw Temple Bar, AZ | LAKE MEAD DISPATCH REPORTED 2 SUNKEN BOATS. AT LEAST ONE OF THE BOATS WAS A CIGAR BOAT AT ABOUT 30FT IN LENGTH. |
| Jul 21, 11:00 AM MST | TSTM WND GST 55 | 3 Nnw Hoover Dam, NV | SOUTH BOULDER BASIN BUOY ON LAKE MEAD REPORTS A 55 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 4.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 2683 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496
WUUS55 KVEF 211641
SVRVEF
AZC015-NVC003-211800-
/O.NEW.KVEF.SV.W.0024.180721T1641Z-180721T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
941 AM PDT SAT JUL 21 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
West central Mohave County in northwestern Arizona...
East central Clark County in southern Nevada...
* Until 1100 AM PDT/1100 AM MST/.
* At 937 AM PDT/937 AM MST/, strong south wind associated with
thunderstorms over northwest Arizona will push north across Lake
Mead through 11 am this morning. Thunderstorms will be developing
along the boundary of strong winds. The boundary is moving north
around 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
* Locations impacted include...
Boulder City, Las Vegas Bay, Echo Bay, Boulder Beach, Boulder Beach
Campground, Echo Bay Campground, Callville Bay, Meadview, Hoover
Dam, Callville Bay Campground, Lake Mead National Recreation Area,
Temple Bar Campground, Overton Beach, South Cove and Temple Bar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. Boaters should seek safe harbor immediately.
Remember, lightning can strike out to 15 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 3595 11424 3596 11458 3595 11467 3593 11481
3596 11486 3614 11487 3621 11457 3648 11434
3623 11398 3591 11403
TIME...MOT...LOC 1637Z 171DEG 40KT 3590 11452
HAIL...<.75IN
WIND...60MPH
$$
BP3 follow-up statements
115
WWUS55 KVEF 211710
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1010 AM PDT SAT JUL 21 2018
AZC015-NVC003-211800-
/O.CON.KVEF.SV.W.0024.000000T0000Z-180721T1800Z/
Mohave AZ-Clark NV-
1010 AM PDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM
PDT/1100 AM MST/ FOR WEST CENTRAL MOHAVE AND EAST CENTRAL CLARK
COUNTIES...
At 1007 AM PDT/1007 AM MST/, strong southerly wind associated with
outflow from thunderstorms over northwest Arizona has reached Lake
Mead. It will continue to spread north across Lake Mead through 11 am.
Boulder City has reported winds gusts between 40 and 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
Boulder City, Las Vegas Bay, Echo Bay, Boulder Beach, Boulder Beach
Campground, Echo Bay Campground, Callville Bay, Meadview, Hoover Dam,
Callville Bay Campground, Lake Mead National Recreation Area, Temple
Bar Campground, Overton Beach, South Cove and Temple Bar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3595 11424 3596 11458 3595 11467 3593 11481
3596 11486 3614 11487 3621 11457 3648 11434
3623 11398 3591 11403
TIME...MOT...LOC 1707Z 171DEG 40KT 3623 11459
HAIL...<.75IN
WIND...60MPH
$$
BP571
WWUS55 KVEF 211745
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1045 AM PDT SAT JUL 21 2018
AZC015-NVC003-211800-
/O.CON.KVEF.SV.W.0024.000000T0000Z-180721T1800Z/
Mohave AZ-Clark NV-
1045 AM PDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM
PDT/1100 AM MST/ FOR WEST CENTRAL MOHAVE AND EAST CENTRAL CLARK
COUNTIES...
At 1042 AM PDT/1042 AM MST/, National Park Service buoy data is
reporting wind gusts 40 to 50 mph in Boulder Basin and Virgin Basin.
Wave heights will build to 3 to 4 feet.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
Boulder City, Las Vegas Bay, Echo Bay, Boulder Beach, Boulder Beach
Campground, Echo Bay Campground, Callville Bay, Meadview, Hoover Dam,
Callville Bay Campground, Lake Mead National Recreation Area, Temple
Bar Campground, Overton Beach, South Cove and Temple Bar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3595 11424 3596 11458 3595 11467 3593 11481
3596 11486 3614 11487 3621 11457 3648 11434
3623 11398 3591 11403
TIME...MOT...LOC 1742Z 171DEG 40KT 3662 11467
HAIL...<.75IN
WIND...60MPH
$$
BP364
WWUS55 KVEF 211757
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1057 AM PDT SAT JUL 21 2018
AZC015-NVC003-211805-
/O.EXP.KVEF.SV.W.0024.000000T0000Z-180721T1800Z/
Mohave AZ-Clark NV-
1057 AM PDT SAT JUL 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND EAST
CENTRAL CLARK COUNTIES WILL EXPIRE AT 1100 AM PDT/1100 AM MST/...
The leading edge of the strongest winds has pushed across Lake Mead,
including Boulder Basin, Virgin Basin and the Overton Arm.
Therefore, the warning will be allowed to expire. However gusty
winds and wave heights up to 3 feet are still possible through Noon
PST/MST.
LAT...LON 3595 11424 3596 11458 3595 11467 3593 11481
3596 11486 3614 11487 3621 11457 3648 11434
3623 11398 3591 11403
TIME...MOT...LOC 1755Z 171DEG 40KT 3676 11470
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:20 AM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 21, 8:20 AM MST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 820 AM PDT Sat Jul 21 2018 .SYNOPSIS...Moist and unstable air will remain over the region through the weekend, providing fuel for afternoon and evening thunderstorms, especially over the mountains. A heat wave will bring very hot temperatures Tuesday through Thursday, along with lowering thunderstorm chances. && .UPDATE...Vort lobe is advancing northward, quicker than what CAM guidance indicates, and will become more convective along the leading edge with increased insolation. Increased PoP through 11 AM this morning. Slight chance PoP now extends northward to the Hoover Dam and westward into to Henderson and eastward through Mohave County. Still concerned with southern Nevada late this morning/early afternoon with both the diurnal driven and dynamic influences combining to spread convection across a broad area. Main impacts will be isolated heavy downpours with embedded thunderstorms and strong outflow winds. This complex has a history of severe winds across southwestern Arizona earlier this morning; this morning observations have estimated 30-40 MPH winds with gusts to 50. Along with strong outflow, expect blowing dust and lowering visibilities. .PREV DISCUSSION...215 AM PDT Sat Jul 21 2018 .SHORT TERM...through Monday night. Overall pattern remains favorable for thunderstorms through the period, although focusing mechanisms will be tough to pin down. First feature of concern is a weak vorticity lobe riding around the south side of the big hot ridge centered over the southern Plains. This lobe was kicking off a thunderstorm complex in the vicinity of Tucson early this morning, and is forecast to reach southern Mohave County roughly around sunrise. Many models suggest the associated storms will be fizzling by that time, but the remnant lobe could be a focus later in the day. With this in mind, kept the highest afternoon PoPs over northern Mohave County, with a secondary max in Esmeralda and northern Inyo where mountain storms have been prevalent in recent afternoons and high resolution models paint more precip this afternoon. For Sunday and Monday, as temperatures rise a little bit more aloft, expect lesser thunderstorm coverage, with the focus shifting a bit more to the higher terrain. .LONG TERM...Tuesday through Saturday. Little change in overall thinking as strong high pressure shifts west and impacts the desert southwest through much of the extended period. The peak of the heat is expected to be Tuesday through Thursday with temperatures over most areas about 10 degrees above normal. At this time it looks like temperatures will just remain shy of records in Las Vegas as the records for Tuesday-Thursday are 117, 115, 116 respectively. With strong high pressure overhead it will be tough for thunderstorms to develop, but slight chances will remain over the higher terrain across northern Mohave County along with central Nevada. && .AVIATION...For McCarran...Southerly winds around 6-8 kts are forecast through this morning along with mainly bkn skies around 20k feet. By late morning, convection will once again develop with showers or thunderstorms possible in the Las Vegas Valley during the afternoon. Brief heavy rain along with gusty and erratic outflow winds will be the main concern with any storm. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered thunderstorms can be expected again this afternoon around the region. Gusty and erratic winds along with brief heavy rain will be the biggest impact from storms. Otherwise typical diurnal winds with speeds generally less than 10 kts. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM/AVIATION...Gorelow For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:32 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 21, 8:50 AM MST | Dust Storm Warning | VEF | Mohave | 85 min |
| Jul 21, 9:22 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 53 min |
| Jul 21, 10:39 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 21, 12:19 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 21, 2:28 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 62 min |
| Jul 20, 6:54 PM MST | Severe Thunderstorm Warning | VEF | Clark | 51 min |
| Jul 20, 7:05 PM MST | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 20, 8:54 PM MST | Severe Thunderstorm Warning | VEF | Nye | 51 min |
| Jul 21, 10:28 AM MST | Dust Storm Warning | VEF | Clark | 62 min |
| Jul 21, 12:36 PM MST | Areal Flood Advisory | VEF | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.